Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 271, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 10:47 PM CDT for Tama County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 18, 2001, 10:47 PM CDT (03:47 UTC)
- Expired
- Jun 18, 2001, 11:25 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tama County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KDMX 190347 SVRDSM IAC171-190425- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1047 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAMA COUNTY IN CENTRAL IOWA * UNTIL 1125 PM CDT * AT 1043 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF TOLEDO TO 17 MILES WEST OF TOLEDO...OR FROM 35 MILES SOUTHWEST OF WATERLOO TO 45 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR TAMA...TOLEDO AROUND 1100 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA. LAT...LON 4229 9278 4189 9275 4192 9230 4228 9233 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jun 18, 2:05 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT MON JUN 18 2001 SHORT TERM... FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES, AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA. WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX SOUNDING. CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE. 19Z DEW POINTS IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND JUST S OF WARM FRONT. WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z. 310K ISENTROPIC MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY WHERE WINDS SLOW TO 20KT. THERE IS A RISK THAT CONVECTION FORMS A BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND SW IA INTO SE NEBRASKA. CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE. LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG MN/WI BOUNDARY THAN IN IA. SUPERCELLS WILL NEED TO HAVE TIME TO MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER TORNADO THREAT IN OUR CWA. HEAVY RAIN THREAT STILL COULD BE LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT. IN THE ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR. LONGER TERM... TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO. WILL CARRY A DAY LONG POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA. DON'T FORESEE PRECIP N SECTIONS. ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF IA ON WEDNESDAY. WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS. NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE, SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR. THEREFORE, AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE. .DSM...NONE KULA
In the hours before
Local storm report, Jun 18, 8:00 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM RINGSTED IA 1.75 INCH HAIL
06/18/01 EMMET REPORTED BY MEDIA. KICD
RADIO
0746 PM 5 S ARMSTRONG IA 2.75 INCH HAIL
06/18/01 KOSSUTH REPORTED BY MEDIA. KICD
RADIO. ALONG EMMET AND
KOSSUTH COUNTY LIINE.Local storm report, Jun 18, 8:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 6 NW DENISON IA .75 INCH HAIL
06/18/01 CRAWFORD REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 9:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....9
0845 PM 1 W THOMPSON IA 1.75 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 9:51 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 2 N DENISON IA .75 INCH HAIL
06/18/01 CRAWFORD REPORTED BY STORM
SPOTTER.
0843 PM THOMPSON IA 1.75 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY EMERGENCY
MANAGEMENT.
0900 PM KENSETT IA 65 MPH TSTM GUST
06/18/01 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0925 PM 1 S GLIDDEN IA TORNADO
06/18/01 CARROLL REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jun 18, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 19 min |
| Jun 18, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| Jun 18, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 48 min |
| Jun 18, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 39 min |
| Jun 18, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Jun 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 42 min |
| Jun 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
| Jun 18, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 42 min |
| Jun 18, 8:59 PM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 31 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 20 min |
| Jun 18, 9:15 PM CDT | Tornado Warning | DMX | Carroll | 30 min |
| Jun 18, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 31 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 23 min |
| Jun 18, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| Jun 18, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jun 18, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| Jun 18, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 30 min |
| Jun 18, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| Jun 18, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Jun 18, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| Jun 18, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 18, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 46 min |
| Jun 18, 10:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jun 18, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 47 min |
| Jun 18, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| Jun 18, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.